Alert archive / Texas / Freeze Warnings in 2011

Freeze Warning 2, NWS San Angelo, TX

November 16, 201110 counties in Texas

NWS San Angelo, TX issued this freeze warning at Nov 16, 2011, 2:32 PM CST for 10 counties in Texas. It took effect at Nov 17, 2011, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2011, 2:32 PM CST (20:32 UTC)
In effect from
Nov 17, 2011, 12:00 AM CST
Expired
Nov 17, 2011, 9:00 AM CST
In force
9 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WWUS74 KSJT 162032
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CST WED NOV 16 2011

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS THE BIG
COUNTRY AND NORTHWEST CONCHO VALLEY...

.WIND SPEEDS WILL DECREASE AND SKIES WILL CLEAR THIS EVENING AS
HIGH PRESSURE BUILDS INTO THE AREA IN THE WAKE OF A COLD FRONT.
SUB FREEZING TEMPERATURES ARE LIKELY ACROSS THE BIG COUNTRY...
NORTHWEST CONCHO VALLEY...AND PORTIONS OF THE HEARTLAND TONIGHT.
THE FREEZE WARNING HAS BEEN ISSUED FOR AREAS NORTH OF A STERLING
CITY TO CROSS PLAINS LINE SINCE MOST AREAS TO THE SOUTH OF THIS
AREA HAVE ALREADY EXPERIENCED A HARD FREEZE. TEMPERATURES WILL
QUICKLY WARM ABOVE THE FREEZING MARK BY 9 AM THURSDAY.

TXZ049-054-064-065-098-099-113-114-127-128-170600-
/O.NEW.KSJT.FZ.W.0002.111117T0600Z-111117T1500Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...HASKELL...THROCKMORTON...
WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...
BAIRD...CROSS PLAINS
232 PM CST WED NOV 16 2011

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY. 

* EVENT: SUB FREEZING TEMPERATURES ARE EXPECTED FOR MOST AREAS
  NORTH OF A STERLING CITY TO CROSS PLAINS LINE.

* TEMPERATURES: MINIMUM TEMPERATURES OF 29 TO 32 DEGREES ARE
  EXPECTED LATE TONIGHT AND EARLY THURSDAY MORNING.

* IMPACTS: THESE TEMPERATURES WILL HARM OR KILL MOST SENSITIVE
  VEGETATION IF LEFT UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

JOHNSON
1 follow-up statement
332 
WWUS74 KSJT 170451
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
1051 PM CST WED NOV 16 2011

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS THE BIG
COUNTRY AND NORTHWEST CONCHO VALLEY...

.WIND SPEEDS WILL DECREASE AND SKIES WILL CLEAR THIS EVENING AS
HIGH PRESSURE BUILDS INTO THE AREA IN THE WAKE OF A COLD FRONT.
SUB FREEZING TEMPERATURES ARE LIKELY ACROSS THE BIG COUNTRY...
NORTHWEST CONCHO VALLEY...AND PORTIONS OF THE HEARTLAND TONIGHT.
THE FREEZE WARNING HAS BEEN ISSUED FOR AREAS NORTH OF A STERLING
CITY TO CROSS PLAINS LINE SINCE MOST AREAS TO THE SOUTH OF THIS
AREA HAVE ALREADY EXPERIENCED A HARD FREEZE. TEMPERATURES WILL
QUICKLY WARM ABOVE THE FREEZING MARK BY 9 AM THURSDAY.

TXZ049-054-064-065-098-099-113-114-127-128-171500-
/O.CON.KSJT.FZ.W.0002.111117T0600Z-111117T1500Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...HASKELL...THROCKMORTON...
WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...
BAIRD...CROSS PLAINS
1051 PM CST WED NOV 16 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. 

* EVENT: SUB FREEZING TEMPERATURES ARE EXPECTED FOR MOST AREAS 
  NORTH OF A STERLING CITY TO CROSS PLAINS LINE. 

* TEMPERATURES: MINIMUM TEMPERATURES OF 29 TO 32 DEGREES ARE 
  EXPECTED LATE TONIGHT AND EARLY THURSDAY MORNING. 

* IMPACTS: THESE TEMPERATURES WILL HARM OR KILL MOST SENSITIVE 
  VEGETATION IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this freeze warning went out at Nov 16, 11:42 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 16, 11:42 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1142 AM CST WED NOV 16 2011

.DISCUSSION...
SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THE INITIAL WIND SHIFT HAS MOVED THROUGH THE CWA WITH NORTH TO
NORTHWEST WINDS AREAWIDE. HOWEVER...THE ACTUAL FRONT IS LAGGING TO
THE NORTH AND IS STILL NORTH OF INTERSTATE 20...JUST NOW MOVING
INTO JONES AND SHACKELFORD COUNTIES PER THE KDYX REFLECTIVITY
SIGNATURE. WINDS BEHIND THIS FRONT WILL INCREASE TO AROUND 15 KTS
WITH GUSTS OVER 20 KTS AT TIMES...ESPECIALLY ACROSS THE BIG
COUNTRY. THIS BOUNDARY SHOULD REACH KSJT BY AROUND 20Z BUT WINDS
ARE NOT EXPECTED TO BE QUITE AS STRONG. WIND SPEEDS WILL DIMINISH
ACROSS THE BIG COUNTRY FIRST THIS EVENING AS HIGH PRESSURE BUILDS
INTO THE AREA...EVENTUALLY FALLING BELOW 10 KTS ALONG THE
INTERSTATE 10 CORRIDOR. SOUTHEAST WINDS WILL RETURN ON THURSDAY
BUT SHOULD NOT INCREASE ABOVE 10 KTS UNTIL AFTER 18Z.

MVFR CIGS EXIST ACROSS THE BIG COUNTRY AND WILL IMPACT KABI FOR
THE NEXT FEW HOURS BEFORE LIFT/MOISTURE BEGIN TO WANE. I CARRIED A
TEMPO AT KABI FOR THESE CIGS THROUGH 21Z BUT ANTICIPATE CLEAR
SKIES THEREAFTER.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 603 AM CST WED NOV 16 2011/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
PREDOMINANTLY A VFR FORECAST ACROSS THE NEXT 24 HOURS. A COLD
FRONT CURRENTLY JUST SOUTH OF THE KABI TERMINAL WILL MOVE SOUTH
ACROSS THE REMAINING TERMINALS THIS MORNING. NORTH WINDS WILL
INCREASE AND GUST TO AROUND 20 KT AFTER 15Z...THEN DIMINISH TO
10 KT OR LESS THIS EVENING. SOME TRANSIENT MVFR CIGS WILL BE
POSSIBLE BEHIND THE FRONT OVER THE KABI TERMINAL THROUGH 15Z
SO INCLUDED A TEMPO GROUP TO ACCOUNT FOR THIS. OTHERWISE...VFR
TO CONTINUE TONIGHT AND THURSDAY WITH WINDS BECOMING LIGHT
SOUTHEASTERLY BY THURSDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 416 AM CST WED NOV 16 2011/

SHORT TERM...
THE MAIN FEATURE IN THE SHORT TERM PERIOD WILL BE A COLD FRONT
THAT WILL BRING DRY AND COOLER WEATHER TO WEST CENTRAL TEXAS TODAY
AND TONIGHT. AS OF 3 AM...THE COLD FRONT EXTENDED ALONG A LINE FROM
NEAR BIG SPRINGS TO BROWNWOOD. THE FRONT WILL SAG SLOWLY SOUTH
THROUGH THE EARLY MORNING HOURS AND BY MID MORNING SHOULD BE SOUTH
OF THE I-10 CORRIDOR. COLDER AIR LAGS THE FRONT SO DESPITE THE
FRONT CLEARING THE CWA THIS MORNING...THERE WILL BE ABOUT A 15
TO 20 DEGREE TEMPERATURE SPREAD FOR AFTERNOON HIGHS ACROSS THE
AREA. MAX TEMPERATURES WILL RANGE FROM THE UPPER 50S AND LOWER
60S ACROSS THE BIG COUNTRY...TO THE MID 70S ACROSS FAR SOUTHERN
COUNTIES.

SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT WITH CLEAR
SKIES AND LIGHT WINDS. GREATEST RADIATIONAL COOLING WILL TAKE
PLACE OVER THE BIG COUNTRY WHERE WINDS SHOULD FULLY DECOUPLE.
TEMPERATURES BY DAYBREAK WILL RANGE FROM NEAR FREEZING ACROSS
THE BIG COUNTRY...TO THE MID AND UPPER 30S
ELSEWHERE.

24

LONG TERM...
STRONG ZONAL FLOW ALOFT BECOMES SOUTHWEST EARLY NEXT WEEK...AS
GFS AND EC MODELS DEVELOP AN UPPER TROUGH/LOW ALONG THE PACIFIC
COAST... THEN MOVE IT EASTWARD ACROSS TEXAS MONDAY AND TUESDAY.
IF THIS OCCURS...IT SETS UP WC TEXAS FOR A LOCALLY HEAVY RAINFALL
EVENT OF A COUPLE INCHES...WITH STRONG UPPER LEVEL DIVERGENCE
AHEAD OF THE UPPER LOW AND LIFT OVER A SLOW MOVING COLD FRONT.
WHILE IT GOOD SIGN THAT THE TWO MODELS ARE SHOWING A CONSENSUS...
THERE IS STILL UNCERTAINTY IN ITS TIMING AND DEVELOPMENT...
ESPECIALLY AS THE UPPER TROUGH/LOW HAS YET TO DEVELOP. THE GFS
ENSEMBLE ALSO CONTINUES TO SHOW A WIDE VARIATION WITH PLACEMENT
AND DEVELOPMENT OF THE UPPER TROUGH/LOW...THOUGH THIS IN NOT
UNUSUAL IN THE EXTENDED PERIOD. AT THIS TIME WILL KEEP RAIN
CHANCES IN THE 20 TO 30 PERCENT RANGE.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 32  60  45  68  59 /   0   0   0  10  10
SAN ANGELO 	 34  64  45  73  58 /   0   0   0  10  10
JUNCTION 	 35  64  42  71  58 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Nov 16, 5:00 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
500 AM CST WED NOV 16 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
500 AM CST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

Nearby

Freeze Warnings in Texas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.